Riv. Mat. Univ. Parma, Vol. 7, No. 1, 2016

Vincenzo Mantova[1]

Algebraic equations with lacunary polynomials and the Erdős-Rényi conjecture

Pages: 239-246
Received: 2 January 2016
Accepted: 10 March 2016
Mathematics Subject Classification (2010): 11C08, 12E05, 12Y05, 14G05, 14J99, 11U10.
Keywords: Lacunary polynomial, sparse polynomial, fewnomial, Vojta's conjecture, Bertini's irreducibility theorem, multiplicative group.
Author address:
[1] : School of Mathematics, University of Leeds, Leeds, LS2 9JT, United Kingdom

The author acknowledges the support by the ERC-AdG 267273 "Diophantine Problems".

Abstract: In 1947, Rényi, Kalmár and Rédei discovered some special polynomials \(p(x) \in \mathbb{C}[x]\) for which the square \(p(x)^{2}\) has fewer non-zero terms than \(p(x)\). Rényi and Erdős then conjectured that if the number of terms of \(p(x)\) grows to infinity, then the same happens for \(p(x)^{2}\). The conjecture was later proved by Schinzel, strengthened by Zannier, and a 'final' generalisation was proved by C. Fuchs, Zannier and the author. This note is a survey of the known results, with a focus on the applications of the latest generalisation.


[1] J. Abbott , Sparse squares of polynomials , Math. Comp. 71 (2002), no. 237, 407-413 (electronic). MR1863010
[2] D. Coppersmith and J. H. Davenport , Polynomials whose powers are sparse , Acta Arith. 58 (1991), no. 1, 79-87. MR1111092
[3] P. Erdős, On the number of terms of the square of a polynomial, Nieuw Arch. Wiskunde (2) 23 (1949), 63-65. MR0027779
[4] R. Freud, On the minimum number of terms in the square of a polynomial, Mat. Lapok 24 (1973), 95-98. MR0393387
[5] C. Fuchs, V. Mantova and U. Zannier, On fewnomials,integral points and a toric version of Bertini's theorem, arXiv:1412.4548 [math.NT], preprint (2014).
[6] C. Fuchs and U. Zannier, Composite rational functions expressible with few terms, J. Eur. Math. Soc. (JEMS) 14 (2012), no. 1, 175-208. MR2862037
[7] Y. Kawamata, Characterization of abelian varieties, Compositio Math. 43 (1981), no. 2, 253-276. MR0622451
[8] A. Rényi, On the minimal number of terms of the square of a polynomial, Hungarica Acta Math. 1 (1947), 30-34. MR0022268
[9] A. Schinzel, On the number of terms of a power of a polynomial, Acta Arith. 49 (1987), no. 1, 55-70. MR0913764
[10] A. Schinzel and U. Zannier, On the number of terms of a power of a polynomial, Atti Accad. Naz. Lincei Cl. Sci. Fis. Mat. Natur. Rend. Lincei (9) Mat. Appl. 20 (2009), no. 1, 95-98. MR2491571
[11] W. Verdenius, On the number of terms of the square and the cube of polynomials, Indagationes Math. 11 (1949), 459-465. MR0033267
[12] U. Zannier, On the number of terms of a composite polynomial, Acta Arith. 127 (2007), no. 2, 157-167. MR2289981
[13] U. Zannier, On composite lacunary polynomials and the proof of a conjecture of Schinzel, Invent. Math. 174 (2008), no. 1, 127-138. MR2430978

Home Riv.Mat.Univ.Parma